Alert archive / Michigan / Wind Advisories in 2017

Wind Advisory 6, NWS Detroit, MI

May 18, 201717 counties in Michigan

NWS Detroit, MI issued this wind advisory at May 18, 2017, 2:51 AM EDT for 17 counties in Michigan. It took effect at May 18, 2017, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 2:51 AM EDT (06:51 UTC)
In effect from
May 18, 2017, 11:00 AM EDT
Expired
May 18, 2017, 8:00 PM EDT
In force
9 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS73 KDTX 180651
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
251 AM EDT Thu May 18 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190000-
/O.NEW.KDTX.WI.Y.0006.170518T1500Z-170519T0000Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
251 AM EDT Thu May 18 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

The National Weather Service in Detroit/Pontiac has issued a Wind
Advisory, which is in effect from 11 AM this morning to 8 PM EDT
this evening. 

HAZARDOUS WEATHER...

 * Southwest wind gusting between 40 and 50 mph

 * The strongest winds are expected in the Saginaw Valley and
   Thumb regions

 * Peak time for the strongest wind gusts is between Noon and 5
   PM.

IMPACTS...

 * The strong wind gusts will make travel hazardous, particularly
   for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

JVC
2 follow-up statements
082 
WWUS73 KDTX 181714
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
114 PM EDT Thu May 18 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190000-
/O.CON.KDTX.WI.Y.0006.000000T0000Z-170519T0000Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
114 PM EDT Thu May 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

HAZARDOUS WEATHER...

 * Southwest winds gusting between 45 and 50 mph.

 * The strongest winds are expected in the Saginaw Valley and
   Thumb regions.

 * Peak time now through 5 PM. 

IMPACTS...

 * Difficult travel conditions for high profile vehicles. 

 * Scattered power outages may occur.

 * Loose objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts to 45 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.


 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

SF
570 
WWUS73 KDTX 182357
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
757 PM EDT Thu May 18 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190100-
/O.EXP.KDTX.WI.Y.0006.000000T0000Z-170519T0000Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
757 PM EDT Thu May 18 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Wind Advisory will expire at 8 PM EDT this evening. 

HAZARDOUS WEATHER...

 * West winds of 20 to 30 mph early this evening will eventually
   transition overnight to the north at 10 to 20 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

CB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at May 17, 11:56 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 17, 11:56 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1156 PM EDT Wed May 17 2017

.AVIATION...

Closed PV anomaly with extreme tilt to shortwave trough over Iowa is
leading to a focused area of 1000-500mb geopotential height falls
over the northern Mississippi River Valley this evening. Clusters of
severe thunderstorms have been ongoing in that region for much of
the afternoon. Model data is resolute in keeping the PV anomaly
relatively compact as it spins out and weakens while lifting
northward, directly through Wisconsin tonight and early Thursday.
Closer to home, persistent ridging will be breaking down this
evening in response to broad upper level jet maximum lifting across
southeastern Michigan. Therefore, a non zero chance for
precipitation will begin this evening. The breakdown of the ridge
will be concurrent with midlevel cooling and advection of elevated
instability into the region. However, dry ambient near surface
environment will keep midlevel capping in place tonight through the
5.0 to 10.0 kft agl layer. As a result, not expecting any convection
to survive the trip into southeastern Michigan tonight. Should be
just a night of convective debris cirrus. Additionally, low level
wind shear of 50 knots down to 1.5 kft agl will become an issue this
evening with shrinking planetary boundary layer.

Some noise or mixed signal exists as to what exactly the top-end
will be on southwesterly wind gusts Thursday. Pattern recognition
and environmental wind field in place tonight suggests another late
morning/afternoon period where southwest winds could reach 35 knots.

High uncertainty exists with regards to thunderstorm potential
Thursday afternoon. Models are suggesting a prefrontal trough will
focus the highest low level theta e content, and instability to the
immediate south and east of the forecast area. How this will play
out remains unknown as a strong cold front will push through
southeastern Michigan during peak diurnal heating. NWP is split on
whether or not thunderstorms will develop over the area. A threat
for severe weather will exist with any thunderstorms that do develop
Thursday afternoon. The most favorable time window for thunderstorm
development close to DTW would be 2100-0000Z.

//DTW THRESHOLD PROBABILITIES...

* Very low for thunderstorms through noon Thursday. Low for
  thunderstorms late afternoon and early evening Thursday.

&&

.PREV DISCUSSION...
Issued at 315 PM EDT Wed May 17 2017

DISCUSSION...

Very warm and windy weather persists tomorrow, sharply cooler for
Friday.

Record setting warm airmass in place, see climate section below.

Upper level system over the central Plains is on the move, becoming
unraveled and sheared out as it progresses northeast, continuing to
call into question whether any shower or thunderstorm activity will
develop over southeast Michigan Tonight into Tomorrow. The issue is
the main 850-700 MB Theta-E/moisture advection is already sliding
east of Southeast Michigan by around 9z Thursday, and 12z model
trends are just for areas mainly south of M-59 to build mixed layer
capes in excess of 1000 J/kg to possibly as high as 1500 J/kg.
Even though the 12z NAM seems a bit high on instability, indicating
a plausible dry scenario for the CWA, with the cold front not
flaring up until early evening, along and just south of the Michigan
border. Day 2 out of SPC has expanding the slight chance of severe
along the Michigan/Ohio Border, with marginal for rest of southeast
Michigan. With strong wind fields, any thunderstorm will be capable
of producing damaging winds. In fact, the gradient winds could be
flirting with wind advisory criteria within the well mixed boundary
layer out ahead of the cold front. Even this afternoons winds did
very well within the horizontal rolls of the cu field, reaching
around 35 knots. Soundings indicating solid potential for wind gusts
of 40 knots tomorrow, as temps rise back into the 80s, with mid to
upper 80s south of M-59. Will defer to night shift to issue wind
advisory if need be.

There will be a good infusion of low level cold air, as trough
slides through Ontario tonight, and impressive low level temp
gradient is progged to set up over Lower Michigan by 21z Thursday, in
excess of 20 degrees at the 925 mb level from northwest to southeast
across the State.

Strengthening low level northerly flow Thursday Night with winds
becoming slightly east of due north off Lake Huron by Friday morning,
leading to a chilly start to the day on Friday, as 925 mb temps fall
to around zero. Assuming we are able to mix out the low clouds
underneath the low inversion, late day highs around 60/lower
60s looks attainable with the mid May sun.

The forecast is calling for mins in the 40s Friday night, as it looks
like warm advection mid clouds will be around, otherwise a dip into
the 30s is possible, especially Thumb region.

Surface low pressure will move up across the western Great Lakes
Saturday and into Sunday.  Southerly flow ahead of the cold front
will bring high temps back into the upper 70s by Sunday before
cooling back off for the start of next week.  This low will bring
chances for rain/storms to the area starting later Saturday into
Sunday. Cold frontal passage looks to move through by Sunday night
as cooler westerly flow comes in behind the front. Temps for the
beginning of the week are expected to stay in the upper 60s.

MARINE...

A well-mixed environment and tight surface pressure gradient will
continue to generate gusts to 35 knots over the land into early
evening. While the relatively cool waters of the Great Lakes will
provide stability and limit wind gusts over the water, areas near
the shoreline will see higher gusts to about 30 knots bleed over
from the land areas. Windy conditions will become more widespread on
Thursday as a cold front approaches, with speeds even increasing a
little. Gusts to 30-35 knots are expected over the southern portion
of Lake Huron, Lake St Clair and Western Lake Erie, with highest
gusts located near the shorelines. The Small Craft Advisory for the
nearshore waters has been extended through tomorrow.

A few rounds of showers and thunderstorms will also be possible,
first late tonight and then again tomorrow afternoon and evening. If
storms do develop, they could be strong to severe tomorrow.

Winds will flip to the north as a cold front drops through the
Central Great Lakes late Thursday into Thursday night. Speeds will
initially be gusty, but then decrease by early Friday morning. The
long duration of northerly winds late Thursday through Friday may
however allow wave heights to build in excess of 4 feet,
necessitating Small Craft Advisories for the Lake Huron nearshore
waters into Friday.

CLIMATE...

Record Daily High Minimum Temperatures likely set at all 3 climate
sites, as temperatures are not expected to drop below 70 degrees by
Midnight.

The new record High Minimum values for May 17 based off this
mornings lows.

Flint   68 (2017) vs old record 62 (2015)

Detroit 68 (2017) vs old record 67 (1962)

Saginaw 69 (2017) vs old record 63 (1977)

Flint and Saginaw both making a run toward their record daily high values
this afternoon as well, but probably coming up couple degrees short.

Record Highs For May 17th:
Flint   89 (1962)
Saginaw 89 (1936)
Detroit 93 (1962)

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 8 PM EDT Thursday for LHZ422.

     Small Craft Advisory until 4 PM EDT Friday for LHZ421-441>443.

Lake St Clair...Small Craft Advisory until 8 PM EDT Thursday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT Thursday for LEZ444.

&&

AVIATION.....CB
DISCUSSION...SF
MARINE.......HLO
CLIMATE......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 17, 3:30 PM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
330 PM EDT Wed May 17 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180745-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
330 PM EDT Wed May 17 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a low chance for thunderstorms after midnight tonight.
Any storms that form are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a continued low chance of thunderstorms on Thursday as a
cold front moves through late in the day. There is a marginal risk
of severe weather, with the best chance being toward the Ohio
Border. Damaging winds look to be the main hazard if thunderstorms
do in fact develop. Even without thunderstorms, it will be a windy
day, with southwest wind gusts of 40 to 45 mph. A wind advisory may
be needed.

Saturday night looks like the next chance for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-180745-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
330 PM EDT Wed May 17 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small craft advisories are in effect for all nearshore waters. Refer
to the lastest marine forecasts for details.

There is a low chance for thunderstorms after midnight tonight.
Any storms that form are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories are in effect for all nearshore waters on
Thursday. Refer to the lastest marine forecasts for details.

There is a continued low chance of thunderstorms on Thursday as a
cold front moves through late in the day. There is a marginal risk
of severe weather, with the best chance being over Lake Erie.

Saturday night looks like the next chance for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:27 PM EDTGale WarningDTX7 hr

Nearby

Wind Advisories in Michigan, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.